Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What can I do to help my +partner 's depression?
Jul 13, 2005

My life-partner has been positive for over 15 years, has good doctors and takes his medicine on schedule. He has been getting quite depressed recently, and I need some suggestions on how to help him. He is retired, active with his hobbies and our church. He tells me about his depression but I cannot seem to help him. I mentioned medications that can help depression and he said that he does not want to take those. Any suggestions would be appreciated.

Response from Dr. Horwath

There are several possibilities. First, consider whether he is taking any medication that might cause depression. Some antiretroviral medications can cause depression, such as Sustiva. Similarly, some other medications, such as corticosteroids (e.g. Prednisone) can cause depression. Second, some common illnesses associated with HIV can resemble depression. You might have his doctor check him for Addison's disease, hypothyroidism, anemia, and hypotestosteronism, all of which can masquerade as depression.

If no medical cause is found, he should consider getting into some psychotherapy. Cognitive and interpersonal therapy are both helpful for depression. If all else fails, he should reconsider his stance about taking antidepressants. They can be life saving for some people with depression.



Previous
Is it bad for me to want all of this to end?
Next
Partnered to HIV+ Man - Myself Just Tested +

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement